Georgia, 2023

Hail and Damaging Winds in Georgia, September 7, 2023

September 7, 2023 · NWS FFC · 20 events in 9 counties and zones

A weakening frontal system moved southeast into an unstable airmass over Central GA. Steep lapse rates and instability meant scattered thunderstorms over Central and East-Central GA developed damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weakening frontal system moved southeast into an unstable airmass over Central GA. Steep lapse rates and instability meant scattered thunderstorms over Central and East-Central GA developed damaging winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 7, 12:47 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 7, 12:47 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
147 PM EDT Thu Sep 7 2023

...New 18Z Aviation Discussion...

.SHORT TERM...
(Today through Friday)
Issued at 408 AM EDT Thu Sep 7 2023

500mb troughing will remain overhead through the short term period
of the forecast. An upper low currently across western IL will
deepen and drop SE in the flow through today and remain in place
across the state through tomorrow. At the surface, a cold front
currently stretches from the central Great Lakes back through the
Lower Mississippi River Valley. This front will move south and
eastward over the CWA today, but likely stall across southern
portions of the area by early Saturday.

Even though frontal forcing remains weak, moisture will tend to
pool along the front creating the potential for scattered
thunderstorms. Surface instability will definitely be present and
lapse rates will be steep. Do think the best coverage for storms
will be along and south of Interstate 85. A few strong storms will
be likely and an isolated thunderstorm cannot be ruled out. If
storms do become severe, the primary hazards would be damaging
wind gusts and large hail. Locally heavy rainfall will be
possible, especially if storm movement becomes parallel to the
slow moving/stalling front.

Temps will be a little cooler than in previous days, especially with
an upper trough/low overhead.

NListemaa

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 408 AM EDT Thu Sep 7 2023

The forecast area will remain entrenched in an active weather
pattern as a series of disturbances embedded within the deeply
amplified trough over the east coast bring showers and thunderstorms.
With a surface boundary stalled over central and eastern Georgia
through the weekend as the disturbances pass over, showers and
thunderstorms will be possible especially during the afternoon
hours. A few storms could become strong to severe with damaging wind
gusts as the primary hazard. As the trough nudges eastward Monday,
we'll get a brief reprieve from precipitation. However, the next
shortwave kicking in from the Plains is expected to bring another
round of weather by midweek. Model guidance is still struggling to
resolve this next midlevel feature, so have maintained chance PoPs
through the end of the period.

KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu Sep 7 2023

Scattered tsra has already begun to develop generally south of
I-85 this afternoon. Activity will predominately impact MCN though
isolated tsra/shra cannot be ruled out at CSG/AHN. Elected to
remove VCSH from ATL metro sites as confidence remains low and
better ingredients/upper forcing further south. Lower vsbys
possible after 06z. West winds 8-12kts through 00z, possibly
becoming light and vrb overnight. FEW/SCT 4-6kft cigs around
15-16z.

//ATL Confidence...18Z Update...

Medium on TSRA occurrence.
High confidence on all other elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  86  64  83 /  20  10  20  50
Atlanta         66  87  67  87 /  10   0  10  30
Blairsville     59  81  60  78 /  10  10  10  50
Cartersville    62  85  63  86 /  10   0   0  30
Columbus        67  90  68  91 /  10  10   0  20
Gainesville     64  84  65  83 /  10  10  10  50
Macon           68  88  67  87 /  30  10  10  40
Rome            64  87  65  87 /  10   0   0  20
Peachtree City  63  87  63  87 /  10   0   0  30
Vidalia         69  88  68  87 /  40  40  20  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...NListemaa
LONG TERM....KAL
AVIATION...07
Hazardous weather outlook, Sep 7, 10:08 AM EST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1108 AM EDT Thu Sep 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1108 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible today across portions of
north and central Georgia as a cold front moves south across the
area. A few strong storms will be possible, with an isolated
severe thunderstorm not out of the question. If storms do become
severe, the primary hazards would be damaging wind gusts and
isolated large hail. Locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are also expected in the region Friday
through Wednesday. At this time the risk of severe weather remains
low after Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 7, 12:16 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
116 PM EDT Thu Sep 7 2023

GAZ059-060-071745-
Putnam GA-Jasper GA-
116 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of west central Putnam
and east central Jasper Counties through 145 PM EDT...

At 116 PM EDT, a strong thunderstorm was over Monticello, moving east
at 15 mph.

HAZARD...Winds up to 40 mph, up to penny sized hail and frequent
         lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Lightning is one of nature's
         leading killers. If you can hear thunder, you are close
         enough to be struck by lightning.

Locations impacted include...
Monticello, Central Georgia Experiment Stn, Stanfordville, and
Willard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Electrical
appliances should not be used unless in an emergency.

&&

LAT...LON 3326 8377 3335 8376 3341 8347 3322 8348
TIME...MOT...LOC 1716Z 269DEG 15KT 3332 8369

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 12:31 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
131 PM EDT Thu Sep 7 2023

GAZ071-072-071800-
Monroe GA-Jones GA-
131 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of east central Monroe
and central Jones Counties through 200 PM EDT...

At 131 PM EDT, a strong thunderstorm was over Jarrell Plantation, or
10 miles west of Gray, moving east at 15 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gray, Bradley, Wayside, Clinton, Jarrell Plantation, and Dames Ferry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3302 8378 3309 8377 3311 8350 3296 8351
TIME...MOT...LOC 1731Z 272DEG 15KT 3305 8371

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 12:46 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
146 PM EDT Thu Sep 7 2023

GAZ080-081-093>095-071815-
Macon GA-Peach GA-Taylor GA-Houston GA-Crawford GA-
146 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of northeastern Macon,
Peach, northwestern Houston, south central Crawford and east central
Taylor Counties through 215 PM EDT...

At 146 PM EDT, a strong thunderstorm was near Nakomis, or 8 miles
southwest of Fort Valley, moving east at 25 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Perry, Fort Valley, Warner Robins, Centerville, Byron, Marshallville,
Saint Louis, Nakomis, Meadowdale, Houston Lake, Lakewood, Powerville,
Moss Oak, and Miami Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3245 8407 3257 8408 3264 8371 3252 8363
      3240 8370
TIME...MOT...LOC 1746Z 266DEG 22KT 3250 8401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 1:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 7 2023

GAZ039-050-051-061-062-071900-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-Greene GA-
231 PM EDT Thu Sep 7 2023

...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Hancock, southeastern Greene, Taliaferro and
southeastern Wilkes Counties through 300 PM EDT...

At 231 PM EDT, a line of strong thunderstorms was along a line
extending from Lundberg to White Plains, and moving east at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Crawfordville, White Plains, Norwood, Sharon, Springfield, Ficklin,
Cadley, Lundberg, Holliday Park, Aonia, Powelton, Barnett, Rocky
Creek Fire Dept., Raytown, Alexander Stephens Park, and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3350 8261 3337 8277
      3344 8313 3369 8274 3368 8250 3364 8248
TIME...MOT...LOC 1831Z 267DEG 28KT 3366 8275 3346 8306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 1:35 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Thu Sep 7 2023

GAZ062-075-076-071900-
Jefferson GA-Glascock GA-Warren GA-
235 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southeastern Warren,
central Glascock and northwestern Jefferson Counties through 300 PM
EDT...

At 234 PM EDT, a strong thunderstorm was over Gibson, moving east at
5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gibson, Stapleton, Avera, Edge Hill, Edgehill, Bastonville, and
Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3316 8265 3324 8265 3331 8261 3331 8238
      3307 8243
TIME...MOT...LOC 1834Z 278DEG 4KT 3322 8257

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 122 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 7 hail, 1 lightning. Local standard time, as filed.

Hail, Wilkes

When
September 7, 1:55 PM EST to 1:56 PM EST
Where
Wilkes County, 1.28 mi SE of Brickhouse
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.655, -82.766

Golf ball sized hail cracked windshield on Hwy 47 near Hwy 195.

Thunderstorm Wind, Wilkinson

When
September 7, 1:58 PM EST to 2:00 PM EST
Where
Wilkinson County, 1.35 mi ESE of Brooks
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.892, -83.359

Report of tree down at 100 block of Westbrook Rd.

Thunderstorm Wind, Twiggs

When
September 7, 1:59 PM EST to 2:01 PM EST
Where
Twiggs County, 7.95 mi NNW of Fitzpatrick
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.851, -83.486

Report of tree down on Ridge Rd near the intersection with Hwy 57.

Thunderstorm Wind, Wilkinson

When
September 7, 2:00 PM EST to 2:02 PM EST
Where
Wilkinson County, 0.58 mi W of Gordon
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.880, -83.340

Tree down on roadway on Hwy 18 in Gordon, near State Spur 18.

Lightning, Washington

When
September 7, 3:00 PM EST to 3:01 PM EST
Where
Washington County, 1.38 mi S of Sparks
Property damage
$100,000
Reported by
Public
Coordinates
33.060, -82.730

Structure struck by lightning along the 900 block of Mathis Rd near Sandersville Ga. Structure was destroyed by resulting fire.

Thunderstorm Wind, Jones

When
September 7, 3:18 PM EST to 3:20 PM EST
Where
Jones County, Crutchfield
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.100, -83.670

Several trees down on Round Oak Juliette Rd near the Federal Wildlife Refuge Offices.

Thunderstorm Wind, Jones

When
September 7, 3:18 PM EST to 3:20 PM EST
Where
Jones County, 1.5 mi NNW of Round Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.120, -83.630

Multiple trees down near the intersection of Round Oak Juliette Rd and GA Hwy 11.

Hail, Dodge

When
September 7, 3:50 PM EST to 3:56 PM EST
Where
Dodge County, 2.07 mi N of Eastman
Measured
1 in hail
Reported by
Public
Coordinates
32.230, -83.180

Report of quarter-sized hail on 800 block of Chester Hwy. Lasted 6-7 minutes.

Hail, Jones

When
September 7, 4:05 PM EST to 4:06 PM EST
Where
Jones County, 1.8 mi SW of Plentitude
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.950, -83.650

Multiple reports of quarter sized hail in the area of Upper River Rd near the River North Subdivision and Oak Hill Ln.

Hail, Houston

When
September 7, 4:20 PM EST to 4:21 PM EST
Where
Houston County, 1.75 mi W of Houston Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
32.500, -83.700

Report of Ping-Pong sized hail near the intersection of Langston Rd and Lake Joy Rd.

Hail, Houston

When
September 7, 4:20 PM EST to 4:21 PM EST
Where
Houston County, 2.22 mi SSW of Houston Lake
Measured
1 in hail
Reported by
Public
Coordinates
32.471, -83.686

Report of 1 inch hail on Kendall Ct.

Thunderstorm Wind, Bibb

When
September 7, 4:25 PM EST to 4:27 PM EST
Where
Bibb County, 0.69 mi S of Duresville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
32.840, -83.570

Several trees down on Riggins Mill Rd near the Ga-87 Connector and Hwy 80.

Thunderstorm Wind, Telfair

When
September 7, 4:35 PM EST to 4:37 PM EST
Where
Telfair County, 6.73 mi ESE of Workmore
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.889, -82.826

Two trees down on Horse Shoe Rd.

Thunderstorm Wind, Twiggs

When
September 7, 4:45 PM EST to 4:47 PM EST
Where
Twiggs County, 2.68 mi NE of Huber
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.731, -83.523

Tree down at 2500 block of Sgoda Rd, near Sgoda Cir.

Thunderstorm Wind, Twiggs

When
September 7, 4:51 PM EST to 4:53 PM EST
Where
Twiggs County, 0.35 mi NNE of Ripley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.724, -83.417

Tree down on Marion-Ripley Rd near Hwy 80.

Thunderstorm Wind, Twiggs

When
September 7, 4:53 PM EST to 4:55 PM EST
Where
Twiggs County, 4.06 mi ENE of Bullard
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.660, -83.440

Two trees down near Bullord Rd and Marion-Ripley Rd.

Hail, Bibb

When
September 7, 5:05 PM EST to 5:06 PM EST
Where
Bibb County, 1.08 mi SW of Rutland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.720, -83.665

Quarter sized hail on Liberty Estates Drive.

Thunderstorm Wind, Twiggs

When
September 7, 5:20 PM EST to 5:22 PM EST
Where
Twiggs County, 1.88 mi ENE of Mount Olive
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -83.350

Damage to residential roof and partial collapse of barn near 350 and Woodland Rd. Multiple trees, powerlines, and transformer down. Damage to other buildings also reported in area.

Hail, Twiggs

When
September 7, 5:22 PM EST to 5:23 PM EST
Where
Twiggs County, 1.73 mi ENE of Mount Olive
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.591, -83.353

Report of Golf Ball sized hail on Hwy 358 near Woodland Rd.

Thunderstorm Wind, Twiggs

When
September 7, 5:22 PM EST to 5:24 PM EST
Where
Twiggs County, 1.88 mi ENE of Mount Olive
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.590, -83.350

Metal roofing removed from a carport and damage to the roof of a barn on the 1500 Block of Hwy 358.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141840, 1141853, 1141847, 1141854, 1141857, 1141855, 1141856, 1141841, 1141845, 1141842, 1141843, 1141859, 1141858, 1141851, 1141849, 1141850, 1141844, 1141852, 1141846, 1141848.